I gained a crazy amount of weight on anti-depressants…

posted 2 years ago in Wellness
Post # 2
Member
1039 posts
Bumble bee
  • Wedding: June 2019

I was on endep (same thing) and I gained weight very rapidly. I had to stop taking it though because I was having night terrors/ sleep walking. I was also taking it for migraines and actually had a lot of success reducing my migraines by identifying and eliminating triggers. 

As for weight loss – keto! A lot of people won’t agree with me but not only did I lose a bunch of weight but my overall health has improved over the past few months according to my blood work 🙂

Post # 3
Member
1246 posts
Bumble bee

i take topiramate daily for my migraines along with wellbutrin for depression. the combination is known to cause weightloss in some people, but topiramate really wrecks my knees..so..side effects either way. 

Post # 4
Member
11369 posts
Sugar Beekeeper
  • Wedding: City, State

View original reply
tinneranne2 :  

I had great luck with Topamax and weight loss—for awhile.  I dropped quite a lot very quickly when I first went on it.  So much that my doctor threatened to take me off of it if I lost any more weight.

After a few years, it stopped working.  I’m still on Wellbutrin, but that doesn’t seem to help.  Now I gain no matter how much I diet.  That started with Synthroid, which put 20 lbs on me in about ten minutes.

The Topamax doesn’t seem to have any impact on weight anymore, sadly.

Post # 6
Member
93 posts
Worker bee
  • Wedding: October 2018

I also took elavil for migraines (I used to get awful ones 3x a week at least)  but only took 5MG. I started at that dose beacuse my sister was also taking 5mg and thats what worked for her. The doctor wanted me to start my dosage out at 25MG, but it worked for me at 5mg. The doctor still tried to make me take 25 MG even after I told him that 5MG had stopped all of my migraines. I am not a medical professional but that is just my experience.  I think they start out people on WAY too high of a dose.

Post # 7
Member
93 posts
Worker bee
  • Wedding: October 2018

Forgot to add- had no weight gain at that dose.

Post # 8
Member
432 posts
Helper bee

Have you asked about buspar?

Post # 10
Member
1039 posts
Bumble bee
  • Wedding: June 2019

View original reply
emilyjoanna :  that really sucks 🙁 I have only tried one other drug for migraines and the weight gain was even worse! 5kg in a month! So no advice there, sorry!

Post # 11
Member
1066 posts
Bumble bee
  • Wedding: December 2013

View original reply
emilyjoanna :  Elevil is well known to cause weight gain but my understanding is that you will plateau to that side effect.  In other words you shouldn’t put on 100lb on Elavil.

A friend of mine has migraines and she takes Topamax, which helps her a ton.  Since you said you also have depression, it sounds like your doctor is trying to treat both with one medication.  Wellbutrin is used for depression and can also cause weight loss but again, you usually plateau from that as well.

It sounds like you need a combination of medications.  I would get off the Elavil.

Post # 13
Member
711 posts
Busy bee

Me too, I’m on lexapro and I gained around 10-15 lbs QUICK. I’m not sure if it’s due to the lexapro or just my age and metabolism slowing but it coincided with the start of my medication. 

Leave a comment


Find Amazing Vendors